Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A posteriori error estimation and adaptivity
for degenerate parabolic problems


Authors: R. H. Nochetto, A. Schmidt and C. Verdi
Journal: Math. Comp. 69 (2000), 1-24
MSC (1991): Primary 65N15, 65N30, 65N50, 80A22, 35K65, 35R35
DOI: https://doi.org/10.1090/S0025-5718-99-01097-2
Published electronically: August 24, 1999
MathSciNet review: 1648399
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Two explicit error representation formulas are derived for degenerate parabolic PDEs, which are based on evaluating a parabolic residual in negative norms. The resulting upper bounds are valid for any numerical method, and rely on regularity properties of solutions of a dual parabolic problem in nondivergence form with vanishing diffusion coefficient. They are applied to a practical space-time discretization consisting of $C^{0}$ piecewise linear finite elements over highly graded unstructured meshes, and backward finite differences with varying time-steps. Two rigorous a posteriori error estimates are derived for this scheme, and used in designing an efficient adaptive algorithm, which equidistributes space and time discretization errors via refinement/coarsening. A simulation finally compares the behavior of the rigorous a posteriori error estimators with a heuristic approach, and hints at the potentials and reliability of the proposed method.


References [Enhancements On Off] (What's this?)

  • [1] I. Babu\v{s}ka and W.C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 15 (1978), 736-754. MR 58:3400
  • [2] E. Bänsch, Local mesh refinement in 2 and 3 dimensions, IMPACT Comput. Sci. Engrg. 3 (1991), 181-191. MR 92h:65150
  • [3] P.G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 58:25001
  • [4] Ph. Clément, Approximation by finite element functions using local regularization, RAIRO Anal. Numér. 9 (1975), 77-84. MR 53:4569
  • [5] K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems I: a linear model problem, SIAM J. Numer. Anal. 28 (1991), 43-77. MR 91m:65274
  • [6] -, Adaptive finite element methods for parabolic problems II: optimal error estimates in $L_{\infty }L_{2}$ and $L_{\infty }L_{\infty }$, SIAM J. Numer. Anal. 32 (1995), 706-740. MR 96c:65162
  • [7] -, Adaptive finite element methods for parabolic problems IV: nonlinear problems, SIAM J. Numer. Anal. 32 (1995), 1750-1763. MR 96i:65082
  • [8] A. Friedman, Variational Principles and Free Boundary Problems, Wiley, New York, 1982. MR 84e:35153
  • [9] O.A. Ladyzenskaja, V. Solonnikov, and N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, AMS, Providence, 1968. MR 39:3159
  • [10] R.H. Nochetto, Error estimates for multidimensional singular parabolic problems, Japan J. Appl. Math. 4 (1987), 111-138. MR 89c:65107
  • [11] R.H. Nochetto, M. Paolini, and C. Verdi, An adaptive finite elements method for two-phase Stefan problems in two space dimensions. Part I: stability and error estimates. Supplement, Math. Comp. 57 (1991), 73-108, S1-S11. MR 92a:65322
  • [12] -, An adaptive finite elements method for two-phase Stefan problems in two space dimensions. Part II: implementation and numerical experiments, SIAM J. Sci. Statist. Comput. 12 (1991), 1207-1244. MR 92f:65138
  • [13] R.H. Nochetto, A. Schmidt, and C. Verdi, Adapting meshes and time-steps for phase change problems, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. (9) Mat. Appl. 8 (1997), 273-292. CMP 98:15
  • [14] -, Adaptive solution of phase change problems over unstructured tetrahedral meshes, Grid Generation and Adaptive Algorithms (M. Luskin et al. eds.), Springer Verlag, New York (to appear).
  • [15] P.A. Raviart, The use of numerical integration in finite element methods for solving parabolic equations, Topics in Numerical Analysis (J.J.H. Miller ed.), Academic Press, London, 1973, pp. 233-264. MR 49:10164

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N15, 65N30, 65N50, 80A22, 35K65, 35R35

Retrieve articles in all journals with MSC (1991): 65N15, 65N30, 65N50, 80A22, 35K65, 35R35


Additional Information

R. H. Nochetto
Affiliation: Department of Mathematics and Institute for Physical Science and Technology, University of Maryland, College Park, MD 20742, USA
Email: rhn@math.umd.edu

A. Schmidt
Affiliation: Institut für Angewandte Mathematik, Universität Freiburg, 79106 Freiburg, Germany
Email: alfred@mathematik.uni-freiburg.de

C. Verdi
Affiliation: Dipartimento di Matematica, Università di Milano, 20133 Milano, Italy
Email: verdi@paola.mat.unimi.it

DOI: https://doi.org/10.1090/S0025-5718-99-01097-2
Keywords: Degenerate parabolic equations, Stefan problem, finite elements, parabolic duality, a posteriori estimates, adaptivity
Received by editor(s): June 9, 1997
Published electronically: August 24, 1999
Additional Notes: This work was partially supported by NSF Grants DMS-9305935 and DMS-9623394, EU Grant HCM “Phase Transitions and Surface Tension”, MURST, and CNR Contract 95.00735.01.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society